Sunday, March 23, 2014

It's Not the End

     I haven't written in a very long time because I've been feeling just fine. Or fine enough to get by.  The problem is, my blood test results are both low and high.  So I thought it was time to see an endocrinologist. Well, here's how it went:

Endo:  I see your TSH is suppressed.
Me:  What are my other lab results?
Endo:  They are both very low.
Me:  That would explain my tiredness then.
Endo:  No.  It's irrelevant.  NDT doesn't show up in the blood.
Me:  What?  Are the labs here different from everywhere else?
Endo:  (completely ignoring my question)  You need to take Synthroid.
Me:  I don't do well on Synthroid.  That's the reason I was put on NDT.
Endo:  I only deal with Synthroid, but I can give you T3 to take with it.  The T3 will stop the side effects.

So that's what I did.  After I reiterated the side effects I had on Synthroid, and after the endo insisted I try it again, I gave it another try.  I ended up with all-over itching, a rash, nausea and just a total overall feeling of being sick.  I can't believe I tolerated all of those symptoms last time.  Thank you to my body for being allergic.

And now I'm back to the issue.  Suppressed TSH (0.4) with FT3 and FT4 very low in their lab ranges. (The endo wouldn't give me a copy of my labs.  Regardless of Canadian law, these doctors refuse to release my own medical information to me.)  So what is the solution to these lab results?  I have no idea.  I can only guess, based on my readings, that I have a RT3 issue.  High levels of RT3 are caused by Synthroid.

This is how I understand it works:

The patient takes Synthroid (or other T4 only drugs).  This helps for a bit, then the symptoms come back. This means a higher dose of Synthroid.   Sometimes the symptoms go away again for a bit, sometimes they don't go away at all.  But the symptoms always come back.  So the dose of T4 is raised again - until the doctor just won't raise it anymore.  Meanwhile, the patient feels horrible.  If the body doesn't convert the synthetic medication, (and sometimes even if it does), such high doses of T4 only drugs produce RT3.  

So, is this what's happening to me?  I'm not sure.  I can't get an RT3 test done.  They refuse.  So what do I do?  Well, as much as I hate to do it, I think I'm going to be on my own.  I will dose based on how I feel. I'm the only one who knows if I'm tired/exhausted and I'm the only one who knows if I'm on too much.

I really hate to have to do this on my own.  It's expensive and really not a good idea.  But that's what I'm going to do. I will pay for my own blood tests, but at least I'll get to see the results.

It's such a shame.